Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 203, NWS Jackson, MS

June 20, 2002Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 20, 2002, 4:55 PM CDT for Jones County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2002, 4:55 PM CDT (21:55 UTC)
Expired
Jun 20, 2002, 5:25 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jones County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 202155
SVRJAN
MSC067-202225-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
455 PM CDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 525 PM CDT

* AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF ELLISVILLE...MOVING WEST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL SOUTHWESTERN JONES COUNTY 

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3145 8912 3163 8913 3161 8940 3144 8939

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:45 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 20, 2:45 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT THU JUN 20 2002

THE PRIMARY FORECAST PROBLEM FOR THE NEXT SEVEN DAYS IS THE TIMING
OF WHEN A SIGNIFICANT CHANCE OF RAIN WILL RETURN TO THE REGION.

ON THE RADAR IMAGERY AT 2 PM LOCAL TIME THIS AFTERNOON...MOST OF THE
SHOWER AND THUNDERSTORM ACTIVITY IS CONFINED TO PORTIONS OF
NORTHEAST LOUISIANA MAINLY WEST OF OUR AREA OF RESPONSIBILITY AND IN
PORTIONS OF SOUTH MISSISSIPPI AND EASTERN LOUISIANA SOUTH OF OUR
FORECAST AREA. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO
OCCURRING IN WESTERN ALABAMA...BUT MOST OF THE ACTIVITY IS WEAKENING
AS IT APPROACHES THE BORDER OF MISSISSIPPI. HOWEVER..ISOLATED
SHOWERS ARE OCCURRING IN EAST CENTRAL MISSISSIPPI THIS AFTERNOON.
EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE
EVENING HOURS...ESPECIALLY IN EASTERN SECTIONS...BUT THIS ACTIVITY
SHOULD DIMINISH RAPIDLY AFTER SUNSET.

AFTER THE ISOLATED RAINFALL ACTIVITY THIS EVENING...EXPECT GENERALLY
DRY CONDITIONS THROUGH THE DAY SATURDAY. HOWEVER...CHANCE OF
RAIN SHOULD INCREASE DURING THE OVERNIGHT HOURS IN SOUTHEAST AND
EAST CENTRAL SECTIONS FRIDAY NIGHT AS AN UPPER LEVEL LOW AND
ASSOCIATED TROUGH APPROACHES THE MOBILE AREA BY SATURDAY MORNING.
THE ETA MODEL SHOWS THE 500 MB LOW MOVING OVER THE
MCCOMB...MISSISSIPPI AREA BY SATURDAY AFTERNOON WITH THE AVN
POSITION A LITTLE SLOWER. RAINFALL SHOULD BE MOST WIDESPREAD IN THE
EASTERN HALF OF THE FORECAST AREA...MAINLY EAST OF INTERSTATE 55 ON
SUNDAY.

FOR TEMPERATURES THROUGH SUNDAY...AFTER A SEASONALLY WARM AND HUMID
DAY ON FRIDAY...MORE WIDESPREAD CLOUDINESS ASSOCIATED WITH THE UPPER
LEVEL TROUGH SHOULD KEEP TEMPERATURES MAINLY IN THE 80S FOR SATURDAY
AND SUNDAY...EXCEPT LOCATIONS IN WESTERN THIRD OF FORECAST AREA
MAY STILL MAKE IT TO 90 DEGREES SATURDAY AFTERNOON.

IN THE EXTENDED...THE UPPER LEVEL LOW AND ASSOCIATED TROUGH OF LOW
PRESSURE WILL CONTINUE TO MIGRATE WESTWARD UNTIL IT STALLS AND FILLS
IN THE VICINITY OF CENTRAL ARKANSAS BY WEDNESDAY...ACCORDING TO THE
LATEST AVN EXTENDED FORECAST. A NEARLY STATIONARY UPPER LEVEL TROUGH
WILL CONTINUE TO BE IN PLACE EAST OF MISSISSIPPI THROUGH FRIDAY WITH
CONTINUED PLENTIFUL 1000 - 500 MB MOISTURE. THEREFORE...EXPECT
RELATIVELY WIDESPREAD COVERAGE OF PRECIPITATION (ABOUT 40 TO 50
PERCENT DAILY COVERAGE OF PRECIPITATION) THROUGH THE ENTIRE EXTENDED
FORECAST PERIOD FROM MONDAY THROUGH THURSDAY. TEMPERATURES SHOULD BE
CLOSE TO NORMAL...BUT MAY BE A FEW DEGREES BELOW NORMAL (HOLDING IN
THE UPPER 80S) FOR MAXIMUM TEMPERATURES DUE TO MORE WIDESPREAD
CLOUDINESS BECAUSE OF THE UPPER LEVEL TROUGH.

JAN 66/92/64/86/66 1003
MEI 64/91/64/84/66 1025

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15

In the hours before

Special weather statement, Jun 20, 2:55 PM CDT, 2 hours before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT THU JUN 20 2002

...THUNDERSTORMS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY ALONG
AND SOUTH OF THE INTERSTATE 20 CORRIDOR FOR THE REMAINDER OF THE
AFTERNOON AND INTO THE EVENING HOURS. SEVERE WEATHER IS NOT
ANTICIPATED.

AN UPPER LEVEL AREA OF LOW PRESSURE...ALONG THE GULF COAST... AND
A VERY MOIST AND UNSTABLE LOWER LEVEL ATMOSPHERE WILL COMBINE TO
PRODUCE ISOLATED SHOWERS AND THUNDERSTORMS OVER PORTIONS OF SOUTH
MISSISSIPPI AND NORTHEAST LOUISIANA. BRIEF HEAVY RAINFALL...GUSTY
WINDS AND OCCASIONAL LIGHTNING STRIKES WILL ALL BE POSSIBLE WITH
ANY STORMS THAT DO DEVELOP. ACTIVITY ALONG AND SOUTH OF HIGHWAY
84 MAY LINGER UNTIL AROUND 10 PM...BUT ANY ACTIVITY BETWEEN
HIGHWAY 84 AND INTERSTATE 20 SHOULD BEGIN DIMINISHING SHORTLY
AFTER SUNSET.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:17 PM CDTSevere Thunderstorm WarningJANSimpson43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.